H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Accidental Ketamine Overdose on Induction of General Anesthesia

Diagnostic / therapeutic accidents, Clinical situation which can not be reproduced for ethical reasons

Lindsay L. Warner, Nathan Smischney

(Department of Anesthesiology, Mayo Clinic, Rochester, USA)

Am J Case Rep 2018; 19:10-12

DOI: 10.12659/AJCR.906205

Published: 2018-01-03


BACKGROUND: Ketamine is used as an induction and sedation agent in emergency departments and operating rooms throughout the country. Despite its widespread clinical use, there are few cases of significant morbidity and mortality attributed to ketamine overdose in the clinical setting.
CASE REPORT: The anesthesia provider in the room was an oral maxillofacial surgeon who inadvertently took out a more highly concentrated bottle of ketamine that is typically used for pediatric patients. The patient received 950 mg (100 mg/ml concentration) of intravenous ketamine instead of the intended 95 mg (10 mg/ml concentration). After the ketamine was given, there were no signs to any involved provider that a mistake had occurred until the wake-up appeared to be unusually prolonged.
CONCLUSIONS: Despite this, the patient did not demonstrate any systemic effects such as hemodynamic or CNS perturbations other than prolonged awakening. This case highlights one (drug overdose) of many causes of delayed emergence from anesthesia and reminds the provider caring for the patient to be mindful of drug concentrations used when preparing to sedate a patient, as relying on effects of the parent drug is not always adequate.

Keywords: Anesthesia, Ketamine, Medication Errors



Back